What is Temporary Tinnitus?

C. Stoliecki

Tinnitus refers to a condition that is characterized by a person hearing sounds in either one or both of their ears despite the absence of an external source for the sound. There are some commonalities in the types of sounds that people have reported hearing. For instance, in many cases those suffering from tinnitus report hearing a buzzing, ringing or whistling sound, although other sounds, such as roaring, have also been reported. Some have even claimed hearing music. Temporary tinnitus refers to tinnitus that is transient, whereas permanent tinnitus refers to tinnitus that occurs for an indefinite amount of time.

Tinnitus refers to a ringing sound heard in the ear without an external source.
Tinnitus refers to a ringing sound heard in the ear without an external source.

There are many different possible causes of temporary tinnitus. Most commonly, it is caused by damage to the inner ear, which can result from exposure to loud noises, aging, and in rare cases, the presence of earwax. Generally, patients that suffer from tinnitus due to inner ear damage report hearing a whistling noise.

Certain drugs are also known to cause temporary tinnitus due to their effect on the inner ear.
Certain drugs are also known to cause temporary tinnitus due to their effect on the inner ear.

Damage to other areas of the body can also cause temporary tinnitus. Known as somatic tinnitus, injury to parts of the body including the head, neck and jaw have been linked to very severe, loud forms of temporary tinnitus. For instance, those suffering from arthritis in the temporo mandibular joint (TMJ), which is the joint in the jaw, often experience temporary tinnitus. Another common cause of somatic tinnitus is damage to the vestibulocochlear nerve, also called the eighth nerve. This nerve lies midway between the ear and the brain and damage to the nerve caused by viral infections has been linked to the occurrence of temporary tinnitus.

Want to automatically save time and money month? Take a 2-minute quiz to find out how you can start saving up to $257/month.

Certain drugs are also known to cause temporary tinnitus due to their effect on the inner ear. For instance, non-steroidal anti-inflammatory drugs (NSAIDs) and aspirin are two of the most commonly identified drugs associated with ringing ears. Other types of tinnitus-inducing drugs are various kinds of antibiotics as well as some chemotherapy agents.

Patients suffering from this condition can suffer from sleep deprivation, lowered concentration, and in some cases, depression. Treatment of this disorder is varied and depends on the identified cause. When a specific cause can be identified, such as arthritis to the TMJ or a reaction to medication, treatment involves dealing with the underlying cause. In other cases, medication can be used to treat temporary tinnitus. For instance, ringing ears that are caused by irritation to the eighth nerve can sometimes be effectively treated with anti-convulsant medications.

Loud music may cause temporary tinnitus by damaging the hairs inside the ear.
Loud music may cause temporary tinnitus by damaging the hairs inside the ear.

You might also Like

Discuss this Article

Post your comments
Login:
Forgot password?
Register: